Enter your Email address:
Wolters Kluwer Health may email you for journal alerts and information, but is committed
to maintaining your privacy and will not share your personal information without
You currently have no recent searches
Diaz, Beatriz; Martín-Carbonero, Luz; Pérez-Olmeda, Mayte; Soriano, Vincent
Service of Infectious Diseases, Instituto de Salud Carlos III, Madrid, Spain.
Received: 17 December 2001; accepted: 19 December 2001.
Immune reconstitution occurring in HIV-positive patients receiving antiretroviral therapy may enhance the response to infectious agents causing chronic processes, such as mycobacteria and cytomegalovirus. The complete recovery of chronic hepatitis B after a flare-up episode following the administration of potent antiretroviral drugs has been reported , but to our knowledge no similar cases have been reported for chronic hepatitis C.
A 31-year-old woman was first known to be both HIV and hepatitis C virus (HCV) seropositive in December 2000. She presented with high aspartate aminotransferase levels, a CD4 cell count of 180 cells/μl, and high levels of plasma HIV-RNA and HCV-RNA (Fig. 1). She carried HCV genotype 1a and was negative for hepatitis B surface antigen (HBsAg). One month after beginning a triple antiretroviral combination with zidovudine (250 mg twide a day), lamivudine (150 mg twice a day) and efavirenz (600 mg a day), a flare in aminotransferases (aspartate aminotransferase 393 UI/l) was noted. Nevertheless, treatment was continued. She denied alcohol consumption or exposure to any other potential hepatotoxic agent. A dramatic increase in the CD4 cell count as well as a profound decline in plasma HIV-RNA levels occurred during the same period. After 5 months on therapy, alanine aminotransferase decreased to normal values (23 UI/l) and, interestingly, a profound reduction (> 2 logs) in serum HCV-RNA levels was noted. Six months later, the patient is tolerating her medication well, and no further increases in transaminase levels have occurred.
The mechanisms of liver damage in individuals infected with HCV are not well understood. The enhanced cytolysis seen in our patient shortly after beginning antiretroviral therapy favours an immune-mediated mechanism. Further reductions in HCV-RNA levels and the normalization of liver enzymes also supports a role of the immune system in controlling HCV replication. Declines in serum HCV-RNA levels in HCV–HIV-co-infected patients have been noted after prolonged periods on antiretroviral therapy [2,3], but to our knowledge no documentation of the amelioration of liver damage, as reflected by reductions in liver enzymes, have so far been reported. As the progression of chronic hepatitis C to cirrhosis seems to be accelerated in HIV-co-infected individuals, our findings argue that antiretroviral therapy may diminish this risk in the long-term.
This article has been cited 7 time(s).
© 2002 Lippincott Williams & Wilkins, Inc.
Colleague's E-mail is Invalid
Your Name: (optional)
Separate multiple e-mails with a (;).
Thought you might appreciate this item(s) I saw at AIDS.
Send a copy to your email
Your message has been successfully sent to your colleague.
Some error has occurred while processing your request. Please try after some time.
An Existing Folder
A New Folder
The item(s) has been successfully added to "".
Login with your LWW Journals username and password.
Username or Email:
Enter and submit the email address you registered with. An email with instructions to reset your password will be sent to that address.
Link to reset your password has been sent to specified email address.
What does "Remember me" mean?
By checking this box, you'll stay logged in until you logout. You'll get easier access to your articles, collections,
media, and all your other content, even if you close your browser or shut down your
To protect your most sensitive data and activities (like changing your password),
we'll ask you to re-enter your password when you access these services.
What if I'm on a computer that I share with others?
If you're using a public computer or you share this computer with others, we recommend
that you uncheck the "Remember me" box.
Save my selection